How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Lisa, MSN, FNP-BC, CCRN Your Own Ques...
Lisa, MSN, FNP-BC, CCRN, Nurse Practitioner
Category: Health
Satisfied Customers: 890
Experience:  Board Certified Family Nurse Practitioner
Type Your Health Question Here...
Lisa, MSN, FNP-BC, CCRN is online now
A new question is answered every 9 seconds

I have been diagnosed with non-specific autoimmune disease.

Resolved Question:

I have been diagnosed with non-specific autoimmune disease. My symptoms have been muscle pain most noticeable in my shoulders and legs; loss of strength, reduced range of motion, weight loss, flushed hands and feet, tingling in my tongue, hands and feet; dificulty in swallowing. I am currently on prednison (10mg/day and Imuran (100 mg/day). I have been on prednisone sinc March and Imuran for the last three weeks. Would you recommend any other kind of therapy either in addition to or in place of what I am doing now?

Thank you
Submitted: 7 years ago.
Category: Health
Expert:  Lisa, MSN, FNP-BC, CCRN replied 7 years ago.



Thank you for writing in today. I want to provide you with the best possible information, so I do have a few questions. I hope you understand.


Can you tell me more about your clinical workups? Have you been seeing a neurologist, immunologist, hematologist, rheumatologist, etc? Have you ever had a muscle biopsy, nerve conduction studies, MRI, or CT scans? Do you know what type of lab tests you have had done?

Normal/Abnormal results?

Any other illnesses?

Any other medications or supplements not mentioned here?

How long have you had these symptoms?

How long have you been taking the prednisone and Imuran? Any improvement?

Any skin issues?


Please let me know.


Ms. Lisa

Customer: replied 7 years ago.
I am currently bveing treated by a Rheumatologist and have been seen by a gastroenterologist.

I have had a myriad of blood tests, an EMG, and a scope of my throat through to the beginning of my Duodenum. Everything came back negative except for my ANA which was eleveated(1:320) and my creatine (752.0). No muscle biopsy as my Dr. does not think that is necessary right now. Idid have a CT scan which also showed no abnormalities.

I had a itchy rash (2x2 inches)that responded to cortisone cream. I am currently experiencing significant itching on my scalp and it is quiet red. My palms and soles of my feet get red and tingly, but that comes and goes.

Symptoms have been obvious since last October when I first started experiencing loss of strength. (I lift weights every day and went from being able to bench press 165lbs. to only being able to lift 80lbs.)

I do not seem to have any breathing issues.
Other medications; Plavix (I have two stents) Nexium, metoporol,dicyclamine (sp?), lunesta and amytriptoline.

Supplements: daily multi vitamin, potasium, vitamin C and Caltrate (500/600mg twice a day).

Again thank you for your help.
Expert:  Lisa, MSN, FNP-BC, CCRN replied 7 years ago.



Thank you for responding.


Obviously, I can't act as a substitute for medical care, due to the limits of the internet. However, I can offer some suggestions. First of all, I hope that you have had a B12 and folate level assessed. Sometimes deficiencies in these areas can cause some of the paresthesia like symptoms you describe. Also, you may want to consult with your rheumatologist and discuss a complete workup for Lupus. Many of the symptoms you describe are significant for possible Lupus. In addition, if you develop any more skin lesions or lesions on your itchy scalp, you may want to discuss having a biopsy or skin scraping done. Sometimes skin can provide some vital answers regarding autoimmune disorders. Also, I am hoping you have had some liver function test blood work. Sometimes liver problems can cause similar symptoms; however, since you are on Imuran, I suspect this was done and, if abnormal, would have been discussed. Finally, sometimes eosinophilic syndromes can cause similar symptoms; however, I am least concerned about this, since an eosinophilia would have likely been detected on a CBC and discussed with you.


I realize this isn't a definitive answer; however, I hope some of the information may be helpful. I encourage you to discuss this with your provider. If you have any additional questions or concerns, please let me know.


Ms. Lisa

Customer: replied 7 years ago.
Thank you for your help. Just a couple more questions if you do not mind:

Would the b12 and folate tests have another name? I do not see those as specific named tests in my blood work reports. If my b12 levels were less than they should be, would taking a b12 supplement be beneficial?

Thank you
Expert:  Lisa, MSN, FNP-BC, CCRN replied 7 years ago.



Generally a B12 and folate level will show up with this name; however, the B12 may also be referred to as Cyanocobalamin level. These are tests that are done to specifically assess for pernicious anemia type of paresthesia. Although, a pernicious anemia should be detectable in your CBC, due to changes in the red blood cells. It's always a good idea to check the B12 and folate level. Sometimes a B12 and B complex supplement may help; however, sometimes people require injectable B12. The intrinsic factor in the stomach helps with the absorption of these vitamins. With age, people are have less intrinsic factor and are less able to absorb B12 naturally. Hence the need for injections, rather than oral, in some cases. This is why B12 injections are so common in the elderly. Also, other conditions, such as alcoholism or chronic gastritis, that may reduce the absorption in the stomach can increase a persons risk. In your case, since you take Nexium, this puts you at increased risk, since this reduces your acid production.


I hope this helps. This is alot of information, so if you want me to clarify anything, please let me know.


Ms. Lisa

Lisa, MSN, FNP-BC, CCRN and 4 other Health Specialists are ready to help you